Oklahoma, 2024Damaging Wind in Oklahoma, August 14, 2024
August 14, 2024 · NWS OUN · 1 event in 1 county or zone
Scattered convection developed across the High Plains during the afternoon into early evening of the 15th. A few generally decaying thunderstorms moved into portions of far northern Oklahoma, producing gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered convection developed across the High Plains during the afternoon into early evening of the 15th. A few generally decaying thunderstorms moved into portions of far northern Oklahoma, producing gusty winds. A damaging downburst wind event was observed near the community of Buffalo, Oklahoma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 14, 5:24 PM CST, 56 minutes earlier. Its key messages:
- Updated at 618 PM CDT Wed Aug 14 2024
- Heat Advisory will be in effect Thursday afternoon across all but far northwest Oklahoma with heat indices near 110 degrees. Hot conditions appear to persist well beyond the forecast period as the ridge builds stronger overhead.
- The marginal risk areas for severe thunderstorms remains the same for Wednesday night (northwest Oklahoma) and on Thursday (northern and central Oklahoma). Damaging wind gusts of 60 to 80 mph are the main hazard and some large hail up to the size of quarters are possible.
- Fire weather concerns will be increasing across far southwest Oklahoma and western north Texas as surface fuels dry and fire weather conditions start becoming met, especially during the afternoons starting on Sunday into early next week.
Area forecast discussion, Aug 14, 5:24 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Norman OK
624 PM CDT Wed Aug 14 2024
...New AVIATION...
.KEY MESSAGES...
Updated at 618 PM CDT Wed Aug 14 2024
- Heat Advisory will be in effect Thursday afternoon across all
but far northwest Oklahoma with heat indices near 110
degrees. Hot conditions appear to persist well beyond the
forecast period as the ridge builds stronger overhead.
- The marginal risk areas for severe thunderstorms remains the
same for Wednesday night (northwest Oklahoma) and on Thursday
(northern and central Oklahoma). Damaging wind gusts of 60 to
80 mph are the main hazard and some large hail up to the size
of quarters are possible.
- Fire weather concerns will be increasing across far southwest
Oklahoma and western north Texas as surface fuels dry and fire
weather conditions start becoming met, especially during the
afternoons starting on Sunday into early next week.
&&
.SHORT TERM...
(This evening through Thursday)
Issued at 253 PM CDT Wed Aug 14 2024
Low-end severe potential for high-based storms across the northern
three quarters of our CWA and widespread dangerous heating
persisting will be the impactful weather issues in the short term.
Current Heat Advisory will remain in effect till around sundown
across all but northwest Oklahoma with heat indices 105-110 degrees
in the advisory area.
Upper ridge starts to break down for tonight as a weak trough
transitions across the Central Plains. Models fairly consistent
with mid-level ascent within the trough increasing across the
Southern High Plains as seen in the 700 mb Omega fields. Late
afternoon heating will result in strong mixing off the surface
through a weak eroded cap to further ascent in the mid-levels.
Although much of the moderate to strong instability and strong deep-
layer shear environment should stay north of our CWA in the Central
Plains which is where severe storms are most favorable to organize,
there is a lower-end risk for severe storms developing toward the
late afternoon into the evening hours in adjacent northwest
Oklahoma. A consensus of latest CAM guidance places the convective
initiation timing between 6-7 PM in northwest Oklahoma. Severe
hazards would include large hail while expected DCAPE values would
also support a potential of downbursts producing damaging wind
gusts. The severe risk will be decreasing by midnight as
instability weakens, although expanding mid-level ascent with a
strong low-level jet underneath could keep non-severe storms ongoing
across northern Oklahoma through the morning hours.
The deep amplitude portion of the upper trough digging across the
Northern Plains to Upper Midwest Regions will push a cold
front/surface boundary across the Central Plains and into northern
Oklahoma by Thursday afternoon. Diurnal heating in the moist
moderately unstable air ahead of the surface boundary will again
result in strong mixing for late afternoon high-based thunderstorms
to develop. Although the deep-layer shear will persist well north
of our CWA, the moderate instability may be sufficient for storms to
become severe with damaging winds as the primary hazard although
cannot rule out large hail falling out of the stronger cores. In
addition to convergence from the synoptic boundary, can't rule out
the potential for any residual outflow boundaries associated with
the prior nighttime convection. Will maintain 20-30% storm POPs for
Thursday afternoon ahead of the synoptic boundary generally across
portions of western and central Oklahoma and into our southwestern
CWA by the evening hours.
As far as Thursday afternoon heating, most of our area will stay pre-
frontal with near to just above triple digit MaxTs with the hottest
up to 106 degrees across western north Texas & adjacent far
southwest Oklahoma. Did a minor adjustment raising the surface
moisture/dewpoints in central Oklahoma during the afternoon. Will
again see near or up to 110 degree heat indices so will have another
widespread Heat Advisory for Thursday afternoon across all but four
of our counties in far northwest Oklahoma where heat indices will be
closer to 100 degrees.
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 253 PM CDT Wed Aug 14 2024
Expecting the synoptic surface boundary to stall across northern
Oklahoma Thursday night although models are inconsistent if it will
push into central Oklahoma as a cold front on Friday or remain
stationary across northern Oklahoma as it's upper system digs into
the Eastern Seaboard? At least for Friday will prolong triple
digits high temperatures across northern Oklahoma for another day.
Otherwise, our heatwave persists and becoming stronger with
widespread triple digit highs into the weekend as a strong upper
ridge rebuilds over the Southwest and Great Plains Regions. Dry
bulb temperatures across southwest Oklahoma and western north Texas
could be approaching 110 degrees this weekend into early next week
and our surface moisture isn't going anywhere so heat indices will
be up. The only chances for rain in the long term would be
restricted to portions of northern Oklahoma on Friday, Sunday, and
Monday nights with a couple of MCS rotating through the upper high
of the ridge. Fire weather conditions may also start increasing on
Sunday afternoon across far southwest Oklahoma and western north
Texas where surface fuels are dry and fire weather conditions will
be met. Fire weather conditions across our southwest may persist
Monday & Tuesday afternoons as well.
&&
.AVIATION...
(00Z TAFS)
Issued at 618 PM CDT Wed Aug 14 2024
VFR conditions should dominate forecast outside of TSRA. TSRA
will primarily move over or close to KWWR early this evening, and
KPNC after 09Z through about 15Z. More in the way of organized
TSRA activity appears possible after 20Z tomorrow near terminals
KCSM/KOKC/KOUN/KSWO/KPNC near weak frontal boundary that will
reside across northern/central Oklahoma.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 79 99 74 98 / 10 20 20 0
Hobart OK 78 103 74 103 / 10 20 20 0
Wichita Falls TX 81 104 80 104 / 0 10 20 0
Gage OK 72 98 68 99 / 40 10 10 0
Ponca City OK 77 98 71 97 / 30 30 30 10
Durant OK 79 101 79 102 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ006>008-011>013-
017>020-023>034-036>048-050>052.
Heat Advisory from noon to 8 PM CDT Thursday for OKZ006>008-
011>048-050>052.
TX...Heat Advisory until 8 PM CDT this evening for TXZ083>090.
Heat Advisory from noon to 8 PM CDT Thursday for TXZ083>090.
&&
SHORT TERM...68
LONG TERM....68
AVIATION...11Hazardous weather outlook, Aug 14, 3:10 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
410 PM CDT Wed Aug 14 2024
OKZ004>048-050>052-TXZ083>090-152115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
410 PM CDT Wed Aug 14 2024
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...This Afternoon and Tonight...
.Heat...
Heat Advisory remains in effect until sundown across all but
northwest Oklahoma with heat indices between 105-110 degrees.
.Thunderstorms...
Thunderstorms will be possible across northern Oklahoma late this
afternoon and overnight. Some of these storms across northwest
Oklahoma late this afternoon into the evening hours could become
severe with damaging wind gusts and large hail as the primary
hazards.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
.Heat...
Heat indices near 110 degrees will result in a Heat Advisory on
Thursday afternoon until sundown across all but far northwest
Oklahoma. Dangerous heat is expected each afternoon through
Tuesday.
.Thunderstorms...
Thunderstorms will be possible Thursday morning across
northcentral Oklahoma and expanding across portions of central
through southwestern Oklahoma during the afternoon through evening
hours. Some of these storms in the afternoon and evening could
become severe with damaging wind gusts and large hail as the
primary severe hazards.
.Fire Weather...
Drying fuels and increasing fire weather conditions will start
elevating the fire danger risk each afternoon from Sunday through
Tuesday across far southwest Oklahoma and western north Texas.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Thunderstorm Wind, Harper
- When
- August 14, 6:20 PM CST
- Where
- Harper County, 0.61 mi W of Buffalo
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.831, -99.641
Buffalo (BUFF) Mesonet observation. Law enforcement also reported that a tree was blown down on the west side of the community of Buffalo.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 14, 20241 injured · $253,000 · 66 events
- Hail and Damaging Winds in Arkansas, August 14 to 18, 2024$105,000 · 2 in hail · 59 events
- Damaging Winds and Lightning Strike in Mississippi, August 14 to 17, 2024$211,000 · 62 kt wind · 12 events
- Damaging Winds and Lightning Strike in Kansas, August 14 to 15, 20241 injured · 74 kt wind · 33 events
- Tornadoes and Hail in Kansas, August 14, 20241.25 in hail · 25 events
- Flash Flood in North Dakota, August 14, 2024$25,000 · 1 event
- Damaging Winds in New York, August 14, 2024$24,000 · 70 kt wind · 2 events
- Flash Flooding and Flooding in Missouri, August 14, 20248 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 14, 202450 kt wind · 8 events
- Hail and Damaging Winds in New York, August 14, 2024$1,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Maine, August 14, 20241 in hail · 6 events
- Damaging Winds in Kansas, August 14, 202470 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202988.